Alert archive / New York / Wind Advisories in 2018

Wind Advisory 6, NWS Burlington, VT

September 20, 2018Clinton County, Franklin County, St. Lawrence County, New York; Chittenden County, Franklin County, Grand Isle County, Vermont

NWS Burlington, VT issued this wind advisory at Sep 20, 2018, 3:15 PM EDT for Clinton County, Franklin County, St. Lawrence County, New York; Chittenden County, Franklin County, Grand Isle County, Vermont. It took effect at Sep 21, 2018, 12:00 PM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Sep 20, 2018, 3:15 PM EDT (19:15 UTC)
In effect from
Sep 21, 2018, 12:00 PM EDT
Expired
Sep 21, 2018, 10:47 PM EDT
In force
11 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Franklin County, NY, St. Lawrence County, NY, Chittenden County, VT, Franklin County, VT, Grand Isle County, VT

The radar

The Burlington radar (KCXX), 48 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

532 
WWUS71 KBTV 201915
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
315 PM EDT Thu Sep 20 2018

NYZ026-027-087-VTZ001-002-005-210900-
/O.NEW.KBTV.WI.Y.0006.180921T1600Z-180922T0200Z/
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
Grand Isle-Western Franklin-Western Chittenden-
Including the cities of Massena, Malone, Ogdensburg, Potsdam, 
Gouverneur, Alburgh, South Hero, St. Albans, and Burlington
315 PM EDT Thu Sep 20 2018

...WIND ADVISORY IN EFFECT FROM NOON TO 10 PM EDT FRIDAY...

The National Weather Service in Burlington has issued a Wind
Advisory, which is in effect from noon to 10 PM EDT Friday.

* LOCATIONS...The St. Lawrence Valley of New York and portions of
  the northern Champlain Valley of Vermont.

* WINDS...South 20 to 30 mph with gusts up to 50 mph.

* TIMING...Winds will increase markedly after sunrise tomorrow,
  peaking during the late afternoon to early evening hours, before
  calming towards midnight.

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Isolated power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph or more are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Lahiff
4 follow-up statements
466 
WWUS71 KBTV 210652
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
252 AM EDT Fri Sep 21 2018

NYZ026-027-087-VTZ001-002-005-212000-
/O.CON.KBTV.WI.Y.0006.180921T1600Z-180922T0200Z/
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
Grand Isle-Western Franklin-Western Chittenden-
Including the cities of Massena, Malone, Ogdensburg, Potsdam, 
Gouverneur, Alburgh, South Hero, St. Albans, and Burlington
252 AM EDT Fri Sep 21 2018

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 10 PM EDT
THIS EVENING...

* LOCATIONS...The St. Lawrence Valley of New York and portions 
  of the northern Champlain Valley of Vermont.

* WINDS...South 20 to 30 mph with gusts up to 50 mph.

* TIMING...Winds will increase markedly after sunrise today, 
  peaking during the late afternoon to early evening hours, before
  calming towards midnight tonight.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph or more are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
021 
WWUS71 KBTV 211433
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
1033 AM EDT Fri Sep 21 2018

VTZ001-220200-
/O.UPG.KBTV.WI.Y.0006.180921T1600Z-180922T0200Z/
/O.NEW.KBTV.HW.W.0004.180921T1600Z-180922T0200Z/
Grand Isle-
Including the cities of Alburgh and South Hero
1033 AM EDT Fri Sep 21 2018

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING...

The National Weather Service in Burlington has issued a High Wind
Warning, which is in effect until 10 PM EDT this evening. The
Wind Advisory is no longer in effect.

* LOCATIONS...Grand Isle County Vermont.

* WINDS...South 30 to 40 mph with gusts up to 60 mph.

* TIMING...The strongest winds will occur between 2 PM and 8 PM
  today.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Scattered power outages are expected. Travel will be difficult,
  especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NYZ028-220200-
/O.EXA.KBTV.WI.Y.0006.180921T1600Z-180922T0200Z/
Eastern Clinton-
Including the city of Plattsburgh
1033 AM EDT Fri Sep 21 2018

...WIND ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

The National Weather Service in Burlington has issued a Wind
Advisory, which is in effect until 10 PM EDT this evening.

* LOCATIONS...Eastern Clinton County near Lake Champlain.

* WINDS...South 20 to 30 mph with gusts up to 50 mph.

* TIMING...Strongest winds will peak during the late afternoon to
  early evening hours, before calming towards midnight tonight.

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Isolated power outages are expected.

$$

NYZ026-027-087-VTZ002-005-220200-
/O.CON.KBTV.WI.Y.0006.180921T1600Z-180922T0200Z/
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
Western Franklin-Western Chittenden-
Including the cities of Massena, Malone, Ogdensburg, Potsdam, 
Gouverneur, St. Albans, and Burlington
1033 AM EDT Fri Sep 21 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING...

* LOCATIONS...The St. Lawrence Valley of New York and portions of
  the northern Champlain Valley.

* WINDS...South 20 to 30 mph with gusts up to 50 mph.

* TIMING...Strongest winds will peak during the late afternoon to
  early evening hours, before calming towards midnight tonight.

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Isolated power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph or more are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
806 
WWUS71 KBTV 220135
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
935 PM EDT Fri Sep 21 2018

NYZ026>028-087-220245-
/O.CAN.KBTV.WI.Y.0006.000000T0000Z-180922T0200Z/
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southwestern St. Lawrence-
Including the cities of Massena, Malone, Plattsburgh, Ogdensburg,
Potsdam, and Gouverneur
935 PM EDT Fri Sep 21 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Burlington has cancelled the Wind
Advisory.

Winds have subsided below advisory criteria but remain gusty in
the 20-30 mph range through the remainder of the night.

$$

VTZ001-220300-
/O.EXT.KBTV.HW.W.0004.000000T0000Z-180922T0300Z/
Grand Isle-
Including the cities of Alburgh and South Hero
935 PM EDT Fri Sep 21 2018

...HIGH WIND WARNING NOW IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* LOCATIONS...Grand Isle County Vermont.

* WINDS...South 30 to 40 mph with gusts up to 60 mph.

* TIMING...Strongest winds will continue through 11 PM.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

VTZ002-005-220300-
/O.EXT.KBTV.WI.Y.0006.000000T0000Z-180922T0300Z/
Western Franklin-Western Chittenden-
Including the cities of St. Albans and Burlington
935 PM EDT Fri Sep 21 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* LOCATIONS...The St. Lawrence Valley of New York and portions 
  of the northern Champlain Valley.

* WINDS...South 25 to 35 mph with gusts up to 55 mph.

* TIMING...Strong winds will continue through 11 PM.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph or more are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
261 
WWUS71 KBTV 220247
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
1047 PM EDT Fri Sep 21 2018

VTZ001-220400-
/O.CAN.KBTV.HW.W.0004.000000T0000Z-180922T0300Z/
Grand Isle-
Including the cities of Alburgh and South Hero
1047 PM EDT Fri Sep 21 2018

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Burlington has cancelled the High
Wind Warning.

The threat for strong and damaging winds will subside within the
hour, though winds will remain gusty overnight.

$$

VTZ002-005-220400-
/O.CAN.KBTV.WI.Y.0006.000000T0000Z-180922T0300Z/
Western Franklin-Western Chittenden-
Including the cities of St. Albans and Burlington
1047 PM EDT Fri Sep 21 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Burlington has cancelled the Wind
Advisory.

The threat for strong and damaging winds will subside within the
hour, though winds will remain gusty overnight.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Sep 20, 1:37 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 20, 1:37 PM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
137 PM EDT Thu Sep 20 2018

.SYNOPSIS...
High pressure to our north and east will provide another quiet
day today for the North Country. The weather becomes more active
tonight, however, as a Canadian low to our northwest pushes a
series of fronts through the forecast area Friday and Friday
night. Expect windy conditions and some showers through the day
Friday, with a potential for a few thunderstorms Friday night.
Behind the system, cooler and drier weather is expected for the
upcoming weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 930 AM EDT Thursday...Forecast today remains largely on
track but did opt to make a small update based on latest radar
and surface obs showing some light showers and/or sprinkles
moving east along the intl border. Otherwise, mainly cloudy
conditions are expected today with similar temps to yesterday.

Previous discussion...Stout subsidence inversion over much
of New England is trapping low-level moisture near the surface,
result in widespread low stratus clouds that will persist
through this morning. The exception to this is the northwestern
portion of the forecast area, which is further removed from the
influence of the Canadian Maritime high, and seeing clear skies
and some patchy fog development early this morning. Forecasting
just how long the stratus clouds will lurk around today remains
a challenge, but given the rising heights aloft, should see
enough sun today to mix out the low-levels and break out of the
clouds by the early afternoon in most locations. High
temperatures today will again be in the 60s. Given the warm
start to September, this may feel relatively chilly, but today's
high temperatures will actually be near or still slightly above
climatological normals for late September.

Through the day, high clouds will spread over the area from
west to east in advance of an approaching warm front. The
passage of the warm front will occur during the overnight hours
tonight, setting up fairly impressive warm air advection
overnight. Low temperatures in northern New York and the
Champlain Valley will occur shortly after midnight tonight, then
temperatures will stay near constant or gradually rise through
the remainder of the night. East of the Green Mountains in
Vermont, temperatures will exhibit a more typical diurnal trend
as the warmer air won't arrive till the day time hours. A broad
area of isentropic ascent within the warm air advection regime
will support some shower activity over the CWA tonight through
Friday morning, however lack of upper support and a strong (50+
kt) southwesterly LLJ will limit QPF amounts in many areas.
Models continue to indicate the best chances for measurable
precipitation over the Saint Lawrence Valley and along the
US/Canadian border, while the Champlain Valley will likely be
downsloped and see less precipitation. Overall, forecasting a
tenth to a quarter of an inch of QPF Friday morning through
Friday afternoon in northern NY and far northern VT, while the
Champlain Valley, central, and southern VT will only see a few
hundredths of precipitation associated with the warm front
passage.

Winds will be quite gusty Friday as strong flow aloft sets up
over the CWA.  Southwesterly/southerly winds will pick up through
the morning, peaking with gusts between 25 and 40 mph during
the afternoon hours as mixing within the lower-levels
transports higher momentum air from aloft down to the surface.
The strong warm air advection will limit the depth of the PBL
during the afternoon, so not expecting the full brunt of the LLJ
to mix to the surface. Not expecting to reach wind advisory
criteria for this reason, but nonetheless, a windy day can be
expected. Strongest winds will be along the higher peaks along
with channeled valleys, including the Saint Lawrence and
Champlain Valleys.

High temperatures Friday will be highly varied across the
forecast area. Warmest temperatures will be in the Saint
Lawrence Valley, where strong waa will support highs reaching
the low to mid 80s. The Champlain Valley will also see well
above normal temperatures, topping out in the mid to upper 70s.
Some degree of adiabatic warming within the strong downsloping
winds should be expected east of the northern Adirondacks, so
have locally nudged temperatures up a degree or two in the
northern Champlain Valley.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
As of 323 AM EDT Thursday...Another round of showers is expected
Friday night as a strong cold front crosses the region. Conditions
not looking that favorable for any convection; frontal passage will
mainly be after dark and the surface/upper support will not be
coincident. However, shear will be ample with a strong low-level jet
resulting in 0-6km shear values of 50+ kt. Hence if any
thunderstorms are able to develop along the front, they will be
capable of producing gusty winds. Our northern NY zones will have
the best chances of seeing any convection, particularly the St
Lawrence Valley as the frontal passage will occur closer to daytime
heating there. Gusty winds will continue both ahead and behind the
front, first from the south, then turning to the west and northwest
post-front. Drier air will quickly work into the region behind the
front and anticipate showers will be ending by daybreak Saturday.
North to northwest winds will remain brisk through at least the
morning hours, making for a fall-like feel, though afternoon
sunshine will help. Highs will be in the upper 50s to lower 60s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 323 AM EDT Thursday...High pressure will dominate the region's
weather through the first part of next week. A secondary push of
colder air will filter in Sunday, but this frontal passage looks to
be dry as available moisture will be limited. Temperatures will be
near to below normal during this time frame, with highs in the upper
50s to lower 60s and lows in the mid 30s to lower 40s; some patchy
frost will be possible in the usual cold spots in the Northeast
Kingdom and Adirondacks where temperatures will flirt with the
freezing mark. The high will shift to our east Tuesday as a trough
digs to our west, placing us under deep southwest flow. Hence expect
a warming trend with increasing moisture for mid week. Precipitation
chances will return Tuesday and Wednesday as much of the long-range
guidance indicates a frontal passage sometime during this time
frame. Have capped PoPs at high chance/low likely owing to
uncertainty in arrival of deeper moisture and timing of the front.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Through 18Z Friday...VFR conditions will persist at almost all
sites through midnight except for KRUT where MVFR ceilings will
largely prevail. After midnight, an approaching warm front will
bring a period of light rain showers reducing vsby/cigs area-
wide to MVFR through about 12-14Z before conditions return to
VFR. Winds will be variable and generally less than 10kts
through about 12Z as well before markedly increasing from the
south/southwest with gusts up to 30kts likely at all sites
except KRUT and KMPV where gusts will only approach 20kts.

Outlook...

Friday Night: Mainly VFR, with local MVFR possible. Windy with
gusts to 35 kt. Chance SHRA.
Saturday: VFR. NO SIG WX.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. NO SIG WX.
Monday: VFR. NO SIG WX.
Monday Night: VFR. Slight chance SHRA.
Tuesday: VFR. Chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...RSD
NEAR TERM...Lahiff/RSD
SHORT TERM...Hastings
LONG TERM...Hastings
AVIATION...Lahiff
Hazardous weather outlook, Sep 20, 2:44 AM EDT, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
244 AM EDT Thu Sep 20 2018

NYZ026>031-034-035-087-VTZ001>012-016>019-210645-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
244 AM EDT Thu Sep 20 2018

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in New York, 2018Wind Advisories in Vermont, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.